Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 18, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Mar 20, 2004, 3:13 PM CST for Dyer County, Obion County, Tennessee. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2004, 3:13 PM CST (21:13 UTC)
- Expired
- Mar 20, 2004, 3:45 PM CST
- In force
- 32 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
Counties Dyer County, TN, Obion County, TN
The radar
The Paducah radar (KPAH), 103 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 20, 11:50 AM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 9.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 320 J/kg
- Mixed-layer CIN
- -329 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
914 WUUS54 KMEG 202113 SVRMEM TNC045-131-202145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 313 PM CST SAT MAR 20 2004 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DYER COUNTY IN NORTHWEST TENNESSEE OBION COUNTY IN NORTHWEST TENNESSEE * UNTIL 345 PM CST * AT 313 PM CST...DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTH OF TROY TO HELOISE...MOVING EAST AT 35 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 345 PM CST INCLUDE... HELOISE... TROY...MISTON... RIVES...OBION... .LARGE HAIL IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE TO A STURDY SHELTER .DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS. .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3643 8921 3608 8978 3598 8952 3641 8898 $$ JCL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 2:15 PM CST, 58 minutes earlier.
Area forecast discussion, Mar 20, 2:15 PM CST, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 215 PM CST SAT MAR 20 2004 .DISCUSSION... RADAR INDICATES A LINE OF THUNDERSTORMS FROM POINSETT COUNTY AR TO CARROLL COUNTY AR THAT IS MOVING SOUTHEAST. THE LINE SHOULD SWEEP THROUGH THE REST OF THE MIDSOUTH BEFORE MIDNIGHT. SOME OF THE STORMS HAVE BEEN SEVERE WITH LARGE HAIL. THERE IS A SEVERE THUNDERSTORM WATCH OUT UNTIL 6 PM FOR NE AR...THE MO BOOTHEEL... AND WEST TN. THE COLD FRONT THAT IS CAUSING THESE SHOWERS WILL MOVE SOUTH OF THE AREA BY MIDNIGHT. LOW TEMPERATURES ARE GOING TO BE MUCH COLDER ONCE THE FRONT PASSES THROUGH. FREEZING TEMPERATURES WILL OCCUR IN THE NORTHERN THIRD OF THE MIDSOUTH SUNDAY NIGHT. && .MEG...WATCHES/WARNINGS/ADVISORIES... AR...SEVERE THUNDERSTORM WATCH UNTIL 6 PM CST. MS...NONE. MO...SEVERE THUNDERSTORM WATCH UNTIL 6 PM CST. TN...SEVERE THUNDERSTORM WATCH UNTIL 6 PM CST. && WER
Hazardous weather outlook, Mar 20, 3:10 PM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 310 PM CST SAT MAR 20 2004 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-221100- ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS- POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS- TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY- YALOBUSHA- 310 PM CST SAT MAR 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE...TONIGHT A COLD FRONT NOW FROM CAIRO IL TO FORT SMITH AR IS GOING TO MOVE SOUTH ACROSS THE AREA BY MIDNIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS UNTIL 6 PM IN EAST CENTRAL ARKANSAS...NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND WEST TENNESSEE. SOME OF THE STRONGER STORMS COULD PRODUCE LARGE HAIL AND WIND DAMAGE. OTHERWISE...SHOWERS AND THUNDERSTORMS WILL RUMBLE THROUGH THE BOTTOM HALF OF THE MIDSOUTH THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FREEZING TEMPERATURES COULD OCCUR MONDAY MORNING IN THE NORTHERN HALF OF THE MIDSOUTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION... CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG. SJM
In the hours before
Special weather statement, Mar 20, 2:48 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 248 PM CST SAT MAR 20 2004 ARZ026-027-202115- CRAIGHEAD AR-POINSETT AR- 248 PM CST SAT MAR 20 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRAIGHEAD AND POINSETT COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES NORTHWEST OF MONETTE TO 5 MILES SOUTHEAST OF WALDENBURG AT 246 PM CST...MOVING EAST AT 40 MPH. THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN CRAIGHEAD AND POINSETT COUNTIES...INCLUDING THE CITIES OF BAY...BONO...BROOKLAND...CARAWAY...HARRISBURG...JONESBORO...LAKE CITY...LEPANTO...MARKED TREE...MONETTE...TRUMANN AND TYRONZA...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Mar 20, 2:56 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 256 PM CST SAT MAR 20 2004 MOZ115-TNZ001-002-202115- LAKE TN-OBION TN-PEMISCOT MO- 256 PM CST SAT MAR 20 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LAKE...OBION AND PEMISCOT COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 7 MILES WEST OF CLAYTON TO DEERING AT 256 PM CST...MOVING EAST AT 35 MPH. THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN LAKE...OBION AND PEMISCOT COUNTIES...INCLUDING THE CITIES OF CARUTHERSVILLE AND HAYTI...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Mar 20, 3:05 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 305 PM CST SAT MAR 20 2004 TNZ019-202115- DYER TN- 305 PM CST SAT MAR 20 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DYER COUNTY. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 22 MILES NORTH OF MILLSFIELD TO 19 MILES WEST OF MISTON AT 305 PM CST...MOVING EAST AT 35 MPH. THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN DYER COUNTY SHOULD MONITOR THIS STORM CLOSELY.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 12:28 PM CST | Severe Thunderstorm Warning | MEG | Gibson, Obion, Weakley | 47 min |
| Mar 20, 1:12 PM CST | Severe Thunderstorm Warning | MEG | Dyer | 33 min |
| Mar 20, 1:31 PM CST | Severe Thunderstorm Warning | MEG | Crockett, Gibson | 44 min |
| Mar 20, 2:19 PM CST | Severe Thunderstorm Warning | MEG | Madison | 41 min |
| Mar 20, 3:40 PM CST | Severe Thunderstorm Warning | MEG | Tipton | 50 min |
| Mar 20, 4:25 PM CST | Severe Thunderstorm Warning | MEG | Madison | 35 min |
| Mar 20, 4:59 PM CST | Severe Thunderstorm Warning | MEG | Shelby | 61 min |
| Mar 20, 5:38 PM CST | Flash Flood Warning | MEG | Shelby | 2 hr |
| Mar 20, 5:57 PM CST | Severe Thunderstorm Warning | MEG | Shelby | 48 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.